Inadvertent intravenous administration of bupivacaine has been shown to cause cardiovascular collapse in patients. Patients undergoing peripheral vascular surgery have a high incidence of coronary artery disease and frequently receive calcium channel antagonists such as nifedipine for treatment of angina. In this study, the effects of an accidental intravenous injection of bupivacaine during regional anesthesia in patients taking nifedipine was simulated using dogs. The sling-trained dogs had baseline hemodynamic values recorded. Each dog was given a 10-mg sublingual loading dose of nifedipine in alcohol solvent followed by intravenous infusion of nifedipine at a rate of 5/micrograms/kg/min. After hemodynamic measurements were taken, increasing boluses of intravenous bupivacaine were administered until a 50% decrease in maximum left ventricle change in pressure with respect to time (LV dP/dt max) was observed. On the next day of the experiment, baseline hemodynamic measurements were recorded. The dog was given only the alcohol solvent portion of the nifedipine solution at a dosage and rate equivalent to that of the first day of the experiment. Next, increasing boluses of intravenous bupivacaine were administered exactly as on the first day until a 50% decrease in LV dP/dt max was observed. The results demonstrated that the total dose of bupivacaine given with nifedipine (8.7 +/- 3.7 mg/kg) to reach a 50% drop in LV dP/dt max was significantly less than the total dose of bupivacaine given without nifedipine (14.5 +/- 4.9 mg/kg); and the main effect of the combination of nifedipine and bupivacaine was to accentuate the decrease in LV dp/dt max caused by bupivacaine with the elimination of the compensatory increase in systemic vascular resistance to maintain blood pressure.